Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 30, 2003, 5:53 PM CDT for Logan County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 30, 2003, 7:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 302253 SVRGLD KSC109-010000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 553 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 700 PM CDT * AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF RUSSELL SPRINGS...OR ABOUT 17 MILES EAST OF SHARON SPRINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AT 605 PM CDT RUSSELL SPRINGS AT 615 PM CDT AT 427 PM MDT THIS STORM PRODUCED 1 3/4 INCH HAIL IN SHARON SPRINGS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3906 10143 3882 10146 3880 10107 3909 10096 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:15 PM CDT, 38 minutes earlier.
Area forecast discussion, Apr 30, 5:15 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 415 PM MDT WED APR 30 2003 FORECAST CONCERN REMAINS THE CHANCE OF PRECIPITATION ACROSS THE REGION OVER THE NEXT COUPLE OF DAYS AS THE LOW OVER NORTHERN CALIFORNIA MOVES EAST OF THE ROCKIES. HAVE GONE WITH OFFICIAL AS ADJUSTED ONLY SLIGHTLY BY NEW MODEL RUNS. SOME ACTIVE AND ABRUPT SEVERE WEATHER IN THE AREA EARLY TODAY HAS KEPT US BUSY. ANOTHER WEAK SHORTWAVE PASSES OVER AREA TONIGHT...BUT MAIN EFFECT IS NORTH IN WESTERN NEB WHERE LEFT FRONT OF JET MOVES. TOO CLOSE TO JET AND TOO MUCH MOISTURE IN LOWER ATMOSPHERE...COMBINED WITH VASCILATING BOUNDARY IN SE CO...TO DROP POPS. HAVE GONE WITH 30 TONIGHT...MOSTLY FOR LIGHT SHOWERS. WILD CAT AFTERNOON THUNDERSTORMS SHOULD END BY DARK...WITH POSSIBLY A FEW CONTINUING IN SW NEB. HAVE GONE WITH GUIDANCE TEMPERATURES THROUGHOUT. THU MINOR UPPER RIDGE MOVES IN...BUT AGAIN PESKY BOUNDARY LOOKS TO BE IN VICINITY WITH STILL PLENTY OF MOISTURE...SO HAVE KEPT A SLIGHT CHANCE. SLIGHTLY HIGHER CHANCE THU NIGHT IN WEST AND NORTH AS AGAIN MODELS INDICATE BRIEF LATE AFTERNOON AND EARLY EVENING WEAK POSITIVE UPPER AIR SUPPORT FOR FEW SHOWERS AND A THUNDERSTORM OR TWO. LITTLE CHANGE IN THE REMAINDER OF THE FORECAST INCLUDING THE EXTENDED. HAVE DROPPED HIGH TEMPERATURES SLIGHTLY NEXT WEEK AS JET MOVES SOUTH...LOTS OF CLOUDINESS AND LOWERING THICKNESSES INDICATE SOME COOLING. .GLD...NONE. RJC
Hazardous weather outlook, Apr 30, 11:35 AM CDT, 6 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A WEAK DISTURBANCE ALOFT. THE ACTIVITY WILL BE CONCENTRATED IN YUMA COUNTY COLORADO AND IN EXTREME SOUTHWEST NEBRASKA. DRIER AND SLIGHTLY COOLER AIR IN THE LOWER LEVELS WILL KEEP THE ACTIVITY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...MAINLY IN THE WESTERN PORTION OF THE TRI STATE AREA...AS STORMS THAT FORM ON THE HIGHER TERRAIN NEAR THE FRONT RANGE SLOWLY MIGRATE EASTWARD AND THEN WEAKEN AFTER SUNSET. THE PROBABILITY OF SEVERE WEATHER APPEARS LOW AT THE PRESENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JDK
In the hours before
Local storm report, Apr 30, 2:49 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM WILD HORSE CO TORNADO
04/30/03 CHEYENNE WALL CLOUD. REPORTED BY
STORM SPOTTER.Local storm report, Apr 30, 2:51 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 13 NNW WILD HORSE CO TORNADO
04/30/03 CHEYENNE WALL CLOUD. REPORTED BY
STORM SPOTTER.Local storm report, Apr 30, 3:41 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 3 S BETHUNE CO TORNADO
04/30/03 CHEYENNE REPORTED BY STORM
SPOTTER. SPOTTER
LOOKING SW SAW A
POSSIBLE TORNADOLocal storm report, Apr 30, 5:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 3 N WESKAN KS .75 INCH HAIL
04/30/03 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 5:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM 5 W SHARON SPGS KS 1 INCH HAIL
04/30/03 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM SHARON SPGS KS 1.75 INCH HAIL
04/30/03 WALLACE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 11:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Apr 30, 12:53 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Apr 30, 2:42 PM CDT | Tornado Warning | GLD | Wallace | 48 min |
| Apr 30, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.